Alert archive / Oregon / Winter Storm Warnings in 2011

Winter Storm Warning 5, NWS Portland, OR

March 9, 2011

NWS Portland, OR issued this winter storm warning at Mar 9, 2011, 2:35 PM PST. It took effect at Mar 10, 2011, 1:00 AM PST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2011, 2:35 PM PST (22:35 UTC)
In effect from
Mar 10, 2011, 1:00 AM PST
Expired
Mar 10, 2011, 10:00 PM PST
In force
21 hr
Issued by
NWS Portland, OR

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this winter storm warning went out at Mar 9, 1:47 PM PST, 48 minutes earlier.

Area forecast discussion, Mar 9, 1:47 PM PST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
145 PM PST WED MAR  9 2011

.SYNOPSIS...A WET AND WINDY WEATHER PATTERN OVER THE NEXT WEEK WITH
PLENTY OF RAIN AND MOUNTAIN SNOW. A FEW LARGER SYSTEMS WILL BRING
SOME WIND AS WELL...MAINLY TO THE COAST.

&&

.SHORT TERM...IR SATELLITE IMAGERY SHOWING STATIONARY FRONT DRAPED
OVER NW OREGON. THIS FRONT BROUGHT SOME STRONGER WINDS TO THE COAST
TODAY...MAINLY IN THE MORNING...AND IS EXPECTED TO BE ABSORBED MY THE
NEXT APPROACHING SYSTEM THAT WILL IMPACT THE COAST THURSDAY MORNING.

THE THURSDAY MORNING SYSTEM IS A LITTLE STRONGER AND A LITTLE
CLOSER...SO UPGRADED HIGH WIND WATCH TO A WARNING...WHERE THE COAST
COULD SEE GUSTS TO 70 MPH ON THE BEACHES AND HEADLANDS AND 60 MPH IN
COASTAL COMMUNITIES. AS THE SYSTEM TREKS NORTH TOWARDS CANADA
THURSDAY AFTERNOON...THE N TO SO PRESSURE GRADIENT INLAND WILL
INCREASE AND MAY BE ABLE TO SQUEAK OUT A WIND ADVISORY
INLAND...THOUGH A LITTLE TOO EARLY TO MAKE A DECISION ON THAT YET.
GUSTS TO 40 TO 45 MPH ARE NOT OUT OF THE QUESTION. ANOTHER THREAT
WITH THIS SYSTEM WILL BE MOUNTAIN SNOW...THOUGH GENERALLY THE HIGHEST
AMOUNTS WILL BE ABOVE 4000 FT WHERE MORE THAN A FOOT OR TWO OF SNOW
COULD FALL WITH THIS SYSTEM.  MEANWHILE...AT PASS LEVELS 4 TO 8
INCHES ARE EXPECTED...THOUGH THERE WILL BE A SHARP SNOW GRADIENT WITH
ELEVATION WITH THIS SYSTEM.

THEN A BIT OF A BREAK BEFORE A WEAK SHORTWAVE PLOWS ANOTHER GENERALLY
WEAK FRONT THROUGH THE AREA TO START THE WEEKEND. WOLFE

.LONG TERM...LOOKING AT AMSU TPW VALUES OUT IN THE WESTERN
PACIFIC...A NICE SLUG OF MOISTURE IS GOING TO BE RIFLED OUR WAY AS
THE PACIFIC JET INTENSIFIES.  THIS WILL BRING A VERY WET AND WARM
SYSTEM ONSHORE TOWARDS THE END OF THE WEEKEND.	WILL HAVE TO WATCH
THIS ONE CLOSELY...PROBABLY NOT A PINEAPPLE OR ATMOSPHERIC
RIVER...BUT DEFINITELY ASPIRING TO BE ONE. THIS PATTERN WILL CONTINUE
INTO NEXT WEEK AS MANY SYSTEM RIDE THIS STRONG JET STREAM INTO OUR
AREA. WOLFE

&&

.AVIATION...FRONTAL BOUNDARY DRAPED OVER SW WASHINGTON AND THE
NORTH AND CENTRAL OREGON COAST AT 21Z. THIS HAS RESULTED IN IFR TO
MVFR ALONG THE COAST AND PREDOMINANTLY VFR INLAND...EXCEPT FOR THE
COAST RANGE. THE FRONTAL ZONE WILL REMAIN NEARLY STATIONARY
THROUGH THIS EVENING THEN GET PUSHED NORTH AS A WARM-FRONTAL
FEATURE TONIGHT. EXPECT IFR TO MVFR AT THE COASTAL TAF SITES
THROUGH AT LEAST 15Z...THEN GRADUALLY IMPROVING TO VFR IN THE
POST-FRONTAL SHOWERY AIR MASS. INLAND AREAS LOWER TO MVFR
OVERNIGHT AND STAY THERE UNTIL 18Z THU. COAST RANGE AND CASCADES
WILL BE OBSCURED TONIGHT THROUGH THU. VERY WINDY ALONG THE
AFTER 09Z THU.

KPDX AND APPROACHES...VFR CONDITIONS TO PREVAIL THROUGH THIS
EVENING. THERE COULD BE SOME BRIEF PERIODS OF MVFR...ESPECIALLY ON
WESTERN APPROACHES THROUGH 06Z THU. THE STALLED FRONTAL BOUNDARY WILL
GET FORCED NORTHWARD TONIGHT AS A WARM FRONT. FLIGHT CONDITIONS
LOWER TO MVFR OVERNIGHT...THEN IMPROVE TO VFR BY 18Z THU. ENOUGH
SOUTH VALLEY GRADIENT THU TO PRODUCE WIND GUSTS OF 30 TO 35 KT.

&&

.MARINE...THE WIND HAS COME DOWN A LITTLE THIS AFTERNOON...BUT
STILL SOLID GALES ESPECIALLY OVER THE INNER WATERS. WIND WILL DROP
OFF A LITTLE MORE EARLY THIS EVENING...BUT WILL PICK UP AGAIN AS
THE NEXT DEVELOPING LOW SWINGS TO 45N AND 128W BY 12Z THU. ONCE
AGAIN...COULD GET CLOSE TO STORM FORCE LATE TONIGHT AND THU
MORNING BUT MODELS SHOW THE LOW WEAKENING AS IT HEADS TOWARD THE N
WASHINGTON WATERS THU MORNING. SEAS WILL REMAIN IN THE MID TEENS
FOR MOST OF THE UPCOMING WEEK. LATEST GUIDANCE SUGGESTS SEAS COULD
GET CLOSE TO 20 FEET THU WITH THE NEXT SYSTEM. NOT ANTICIPATING
HIGH SURF CONDITIONS DUE TO THE SHORT-PERIOD NATURE AND A LARGE
S-SW WIND WAVE COMPONENT. YET ANOTHER STRONG SYSTEM WILL IMPACT
THE WATERS SUN...WHICH HAS THE POTENTIAL FOR STORM FORCE GUSTS.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 1 AM TO 4 PM PST THURSDAY FOR CENTRAL
     OREGON COAST-NORTH OREGON COAST.

     WINTER WEATHER ADVISORY FROM 1 AM TO 10 PM PST THURSDAY FOR
     CASCADES IN LANE COUNTY AT ELEVATIONS ABOVE 4000 FEET.

     WINTER WEATHER ADVISORY FROM 1 AM TO 10 PM PST THURSDAY FOR
     NORTHERN OREGON CASCADES AT ELEVATIONS BELOW 4000 FEET.

     WINTER STORM WARNING FROM 1 AM TO 10 PM PST THURSDAY FOR
     NORTHERN OREGON CASCADES AT ELEVATIONS ABOVE 4000 FEET.

WA...HIGH WIND WARNING FROM 1 AM TO 4 PM PST THURSDAY FOR SOUTH
     WASHINGTON COAST.

     WINTER WEATHER ADVISORY FROM 1 AM TO 10 PM PST THURSDAY FOR
     SOUTH WASHINGTON CASCADES AT ELEVATIONS BELOW 4000 FEET...

     WINTER STORM WARNING FROM 1 AM TO 10 PM PST THURSDAY FOR SOUTH
     WASHINGTON CASCADES AT ELEVATIONS ABOVE 4000 FEET.

PZ...GALE WARNING UNTIL 7 PM PST THURSDAY FOR ALL COASTAL WATERS
    FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 4 PM
     PST THURSDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 9, 5:40 AM PST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
540 AM PST WED MAR 9 2011

ORZ003>014-WAZ019-020-022-023-039-040-101615-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
540 AM PST WED MAR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDY THURSDAY AFTERNOON WITH GUST 30 TO 40 MPH POSSIBLE IN THE
LOWLANDS...AND TO 50 MPH FOR THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ001-002-WAZ021-101615-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
540 AM PST WED MAR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH WIND WATCH FROM 6 AM TO 4 PM THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

PZZ250-255-270-275-101615-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
540 AM PST WED MAR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GALE WARNING IN EFFECT THROUGH THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

In the hours before

Local storm report, Mar 9, 9:16 AM PST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
916 AM PST WED MAR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     NON-TSTM WND GST GARIBALDI               45.56N 123.91W
03/09/2011  M64 MPH          TILLAMOOK          OR   MESONET

            SUSTAINED WINDS OF 48 MPH WITH GUST TO 64 MPH

0901 AM     NON-TSTM WND GST GARIBALDI               45.56N 123.91W
03/09/2011  M76 MPH          TILLAMOOK          OR   MESONET

            SUSTAINED WINDS OF 49 MPH WITH GUST TO 76 MPH

0856 AM     NON-TSTM WND GST CLATSOP SPIT            46.22N 124.00W
03/09/2011  M66 MPH          CLATSOP            OR   OFFICIAL NWS OBS

            SUSTAINED WINDS OF 45 MPH WITH GUSTS TO 66 MPH

0855 AM     NON-TSTM WND GST CLATSOP SPIT            46.22N 124.00W
03/09/2011  M0 MPH           CLATSOP            OR   OFFICIAL NWS OBS

            SUSTAINED WINDS OF 51 MPH

0912 AM     NON-TSTM WND GST CAPE MEARES             45.49N 123.97W
03/09/2011  M59 MPH          TILLAMOOK          OR   OFFICIAL NWS OBS

            GUST OF 59 MPH

&&

RNELSON
Local storm report, Mar 9, 11:36 AM PST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1136 AM PST WED MAR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     NON-TSTM WND GST CAPE DISAPPOINTMENT     46.27N 124.08W
03/09/2011  M55 MPH          PACIFIC            WA   OFFICIAL NWS OBS

            SUSTAINED WIND OF 43 MPH WITH GUST TO 55 MPH

0942 AM     NON-TSTM WND GST CAPE MEARES             45.49N 123.97W
03/09/2011  M62 MPH          TILLAMOOK          OR   OFFICIAL NWS OBS

            GUST OF 62 MPH

0951 AM     NON-TSTM WND GST ASTORIA                 46.19N 123.82W
03/09/2011  M68 MPH          CLATSOP            OR   DEPT OF HIGHWAYS

            ODOT ASTORIA MEGLER BRIDGE GUST OF 68 MPH

0955 AM     NON-TSTM WND GST ASTORIA                 46.19N 123.82W
03/09/2011  M59 MPH          CLATSOP            OR   OFFICIAL NWS OBS

            ASTORIA AIRPORT SUSTAINED 32 MPH GUST TO 59 MPH

1125 AM     NON-TSTM WND GST GARIBALDI               45.56N 123.91W
03/09/2011  M70 MPH          TILLAMOOK          OR   OFFICIAL NWS OBS

            SUSTAINED WIND 45 MPH GUST OF 70 MPH

1125 AM     NON-TSTM WND GST CLATSOP SPIT            46.22N 124.00W
03/09/2011  M56 MPH          CLATSOP            OR   OFFICIAL NWS OBS

            SUSTAINED WIND 40 MPH GUST OF 56 MPH

&&

RNELSON
Local storm report, Mar 9, 12:37 PM PST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1237 PM PST WED MAR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 AM     NON-TSTM WND GST LINCOLN CITY            44.97N 124.01W
03/09/2011  M57 MPH          LINCOLN            OR   MESONET

            GUST OF 57 MPH

&&

RNELSON

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 8:35 PM PSTSmall Craft Advisory for Rough BarPQR12 hr
Mar 9, 2:52 AM PSTSmall Craft Advisory for Rough BarPQR11 days
Mar 9, 3:32 AM PSTHigh Wind WatchPQR11 hr
Mar 9, 8:24 AM PSTHigh Wind WarningPQR4 hr
Mar 9, 2:35 PM PSTHigh Wind WarningPQR25 hr
Mar 9, 2:35 PM PSTWinter Weather AdvisoryPQR31 hr

Nearby

Winter Storm Warnings in Oregon, 2011Winter Storm Warnings in Washington, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.